Kentucky, 2007Damaging Wind in Kentucky, August 19, 2007
August 19, 2007 · NWS JKL · 1 event in 1 county or zone
Isolated severe thunderstorms developed in a warm and humid air mass in the vicinity of an area of low pressure. Only one damage report was received of a tree limb down in Breathitt County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed in a warm and humid air mass in the vicinity of an area of low pressure. Only one damage report was received of a tree limb down in Breathitt County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 19, 3:11 PM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 19, 3:11 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
411 PM EDT SUN AUG 19 2007
.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED
CURRENT SFC CHART HAS A WARM FNT FROM CNTRL W/VA TO AROUND CMH TO
JUST S OF GARY TO AROUND DVN. NUMEROUS SHRA/TSRA ALONG AND NORTH OF
THIS FNT WITH SCT SHRA ACROSS CNTRL IN/IL AND ALSO OVER NWRN
TN/SCNTRL KY. GUSTY WINDS AND COPIOUS MOISTURE STREAMING INTO ERN KY
COUPLED WITH TEMPS AT OR ABOVE 90 AND WE SHOULD HAVE SOME ACTIVITY
BEFORE SUNSET. THE REMNANTS OF ERIN CONTINUE TO SPIN OVER ERN OK BUT
DISCONNECTED FROM THE UPPER LVL FLOW AND THE SFC BNDRY ACROSS THE
CNTRL PLAINS.
MODELS HAVE NOT HAD VERY GOOD CONTINUITY AND ARE NOT IN REAL CLOSE
AGREEMENT...SO THE CONFIDENCE IN THIS FCST IS LOW. POSITION OF THE
FNTL BNDRY WILL REMAIN TO OUR NORTH AND BULK OF PCPN WILL STAY ALONG
OR NORTH OF THE FNT. THAT SAID...THERE IS MORE THAN ENUF MOISTURE AND
WITH GOOD SFC HEATING AND A DECENT WIND GRADIENT...THAT ANY BNDRY OR
OUTFLOW WILL BE ENUF TO INITIATE PCPN SO CHC POPS WILL PREVAIL...ESP
FOR THE NRN HALF OF THE CWFA.
ERIN TO FINALLY GET ABSORBED INTO THE FNTL BNDRY AND ITS ASSOC
MOISTURE AND VORT WILL CRETE A LARGE ENUF WV ON THE FNT TO BRING A
LITTLE BETTER POP AND HAVE GONE WITH GOOD CHC FOR MON NITE/TUE FOR
MAINLY NORTH OF THE MTN PARKWAY. WITH THE AREA IN THE WARM SECTOR
SOUTH OF THE FNT TEMPS WILL CONTINUE TO PRESS TOWARDS...AND AT
TIMES...EXCEED THE 90 DEG MARK DURING THE DAY. HIGH HUMIDITY WILL
CONTINUE AND HEAT INDICIES COULD EXCEED 100...ESP IN OUR SWRN
COUNTIES.
.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED
MODELS CONTINUE TO SHOW GOOD AGREEMENT WITH BROAD...BUT PROGRESSIVE
ZONAL FLOW ACROSS THE NORTHERN TIER OF THE CONUS. A HIGH PRESSURE
CENTER WILL HOVER ROUGHLY OVER THE SOUTHEAST...DEEP SOUTH. BOTH THE
GFS AND ECMWF DEVELOP AND MOVE A TROUGH OUT OF THE FAR NORTHWEST AND
INTO THE GREAT PLAINS...BEFORE MOVING IT INTO THE MIDWEST LATE IN
THE PERIOD. OPERATIONAL GFS CONTINUES TO COME IN FASTEST WITH THE
EASTWARD MOVEMENT OF THIS FEATURE. HOWEVER...ALL MODELS HAVE TRENDED
SLOWER WITH THE MOST RECENT RUNS. THIS TROUGH WILL REFLECT A
DEVELOPING SFC FRONTAL SYSTEM ACROSS THE PLAINS OR MIDWEST BY
SATURDAY. THOUGHTS ARE THE OPERATIONAL GFS CONTINUES TO BE TOO FAST
WITH THE SYSTEM. INTERESTINGLY...THE GFS ENSEMBLE IS THE SLOWEST...
HOLDING THE FRONT UP UNTIL SUNDAY PROPER...WHICH WAS THE PREFERRED
TIMING ORIGINALLY. HOWEVER...USING A BLEND OF THE MODEL SOLUTIONS
WOULD BRING THE SYSTEM THROUGH OUR AREA SATURDAY NIGHT...WHICH ALSO
IS IN BETTER AGREEMENT WITH HPC GUIDANCE. THEREFORE...LEANED CLOSER
TO THE BLEND WITH THE BOUNDARY MAKING IT THROUGH OUR CWA SOMETIME
LATE SATURDAY NIGHT...EARLY SUNDAY MORNING. ONLY WENT WITH CHANCE
POPS THIS FAR OUT AS CONCERN IS THAT MODELS WILL CONTINUE TO SLOW
THIS SYSTEM DOWN WITH TIME. OTHERWISE...KEPT A SLIGHT POP GOING FOR
MAINLY THE AFTERNOON AND EARLY EVENING TIME PERIODS.
ANOTHER CONCERN IS TEMPERATURES THROUGH THE PERIOD. THE GFS IS
SHOWING 1000 TO 850 MB THICKNESSES APPROACHING VALUES THAT SET
RECORD HIGH TEMPERATURES ACROSS THE COAL FIELDS LAST WEEK FOR
SEVERAL DAYS. WITH THE HIGH PRESSURE RIDGE BUILDING BACK INTO THE
VICINITY...EXPECT A RETURN TO SIMILAR CONDITIONS AS LAST WEEK WITH
DAILY HIGHS CLIMBING SOLIDLY INTO THE MID 90S...AND EVEN APPROACHING
THE CENTURY MARK FOR A DAY OR TWO AT A FEW LOCATIONS. WEDNESDAY AND
THURSDAY LOOK TO BE THE WARMEST DAYS OF THE UPCOMING WEEK. FRIDAY
APPEARS JUST A TAD COOLER AS UPPER LEVEL RIDGING BEGINS TO WEAKEN IN
RESPONSE TO APPROACHING TROUGH. FIGURE THAT WITH HIGH RELATIVE
HUMIDITIES...DEW POINTS RETURNING TO THE AREA...ADDITIONAL HEAT
ADVISORIES MAY HAVE TO BE CONSIDERED LATER IN THE WEEK.
&&
.AVIATION.../18Z TO 18Z/
A VERY WARM...HAZY AND MORE HUMID AIR MASS HAS RETURNED TO EASTERN
KENTUCKY ON THE BACK OF A DECENT SOUTHERLY GRADIENT WIND. A SCT CU
FIELD IS FORMING AND PUSHING NORTHWARD FROM THE SOUTH. HOWEVER...EXPECT
HIGH...RATHER THICK CI WILL HELP SUPPRESS CU FORMATION FURTHER NORTH.
POTENTIAL STILL EXISTS FOR SOME ISOLATED CONVECTION LATER IN THE
AFTERNOON AS TEMPERATURES CLIMB TO THE CONVECTIVE TEMPERATURE...UPPER
90S TO NEAR 100. FCST SOUNDINGS CONTINUE TO ADVERTISE THE POTENTIAL
FOR SOME WIND SHEAR LATER TONIGHT AS WELL. MONDAY LOOK ALMOST LIKE A
REPLAY OF TODAY. BOTTOM LINE...NO SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST OTHER THAN TO INCREASE WINDS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DUSTY
LONG TERM...RAY
AVIATION...RAY
Hazardous weather outlook, Aug 19, 3:37 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT SUN AUG 19 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
437 PM EDT SUN AUG 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING FOR PORTIONS OF
EASTERN KENTUCKY. THE THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE FROM MONDAY THROUGH THURSDAY NIGHT AND
AGAIN ON SATURDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. SOME
STORMS MONDAY NIGHT AND TUESDAY COULD PRODUCE LOCALLY HEAVY
RAIN...ESPECIALLY FOR LOCATIONS ALONG AND NORTH OF THE MOUNTAIN
PARKWAY.
TEMPERATURES WILL SOAR EACH DAY AND WITH THE HIGH HUMIDITY...HEAT
INDICES COULD EXCEED 100 EACH AFTERNOON...ESPECIALLY FOR AREAS IN
SOUTH CENTRAL KENTUCKY ALONG I 75 AND SOUTH OF THE HAL ROGERS
PARKWAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JP/DUSTY
In the hours before
Special weather statement, Aug 19, 2:56 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT SUN AUG 19 2007
KYZ084-192030-
MCCREARY-
356 PM EDT SUN AUG 19 2007
...A STRONG THUNDERSTORM TO AFFECT SOUTHERN MCCREARY COUNTY THROUGH
430 PM EDT SUNDAY AFTERNOON...
AT 355 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BLUE HERON...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL BE NEAR BLUE HERON AROUND 410 PM EDT...STEARNS AROUND
425 PM EDT...WHITLEY CITY AROUND 430 PM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
RAY
Special weather statement, Aug 19, 4:09 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
509 PM EDT SUN AUG 19 2007
KYZ084-192145-
MCCREARY-
509 PM EDT SUN AUG 19 2007
...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MCCREARY COUNTY
THROUGH 545 PM EDT SUNDAY AFTERNOON...
AT 509 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STRUNK...
MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL BE NEAR PINE KNOT AROUND 515 PM EDT...WHITLEY CITY
AROUND 520 PM EDT...MARSHES SIDING AROUND 525 PM EDT...HOLLYHILL
AROUND 530 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AS WELL AS
FREQUENT CLOUD TO GROUND LIGHTNING.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GEOGERIAN
Special weather statement, Aug 19, 5:08 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
608 PM EDT SUN AUG 19 2007
KYZ116-192245-
CLAY-
608 PM EDT SUN AUG 19 2007
...A STRONG THUNDERSTORM TO AFFECT NORTHERN CLAY COUNTY THROUGH 645
PM EDT SUNDAY EVENING...
AT 608 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BERNICE...
MOVING NORTHEAST AT 10 MPH.
THIS STORM WILL BE NEAR BERNICE AROUND 615 PM EDT...MILL POND AROUND
620 PM EDT...TANKSLEY AROUND 625 PM EDT...WILD CAT AROUND 635 PM
EDT...HENSLEY AROUND 640 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GEOGERIAN
Special weather statement, Aug 19, 5:52 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
652 PM EDT SUN AUG 19 2007
KYZ115-117-192315-
PERRY-LESLIE-
652 PM EDT SUN AUG 19 2007
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT CENTRAL PERRY AND
NORTHWESTERN LESLIE COUNTIES THROUGH 715 PM EDT SUNDAY EVENING...
AT 652 PM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WAS LOCATED NEAR
SIZEROCK...MOVING EAST AT 15 MPH.
THESE STORMS WILL BE NEAR SHOAL AROUND 700 PM EDT...KALIOPI AROUND 705
PM EDT...DRYHILL AROUND 710 PM EDT...TOULOUSE AROUND 715 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GEOGERIAN
Special weather statement, Aug 19, 6:08 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
708 PM EDT SUN AUG 19 2007
KYZ112-192345-
BREATHITT-
708 PM EDT SUN AUG 19 2007
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT NORTHERN BREATHITT
COUNTY THROUGH 745 PM EDT SUNDAY EVENING...
AT 708 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR GENTRY...MOVING EAST AT 15 MPH.
THIS STORM WILL BE NEAR JACKSON AROUND 715 PM EDT...KECK AROUND 720
PM EDT...TAULBEE AROUND 725 PM EDT...ROCK LICK AROUND 730 PM EDT...
STEVENSON AROUND 735 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AS WELL AS
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GEOGERIAN
Special weather statement, Aug 19, 6:40 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EDT SUN AUG 19 2007
KYZ109-112-200015-
MAGOFFIN-BREATHITT-
740 PM EDT SUN AUG 19 2007
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT MAGOFFIN AND
NORTHEASTERN BREATHITT COUNTIES THROUGH 815 PM EDT SUNDAY EVENING...
AT 740 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR BAYS...MOVING NORTHEAST AT 20 MPH.
THE STORMS WILL BE NEAR DALE AROUND 745 PM EDT...CORNELIA AROUND 750
PM EDT...FORAKER AROUND 755 PM EDT...HENDRICKS AROUND 800 PM EDT...
LAKESVILLE AROUND 805 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AS WELL AS SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GEOGERIAN
Thunderstorm Wind, Breathitt
- When
- August 19, 7:13 PM EST to 7:17 PM EST
- Where
- Breathitt County, Frozen Creek
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 37.600, -83.420
Large tree branch blown down near Highway 3193 bridge over river.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 19, 20071 death · $1.0 million · 7 events
- Flash Flooding and Damaging Wind in Iowa, August 19 to 20, 2007$925,000 · 70 kt wind · 26 events
- Flash Flooding and Damaging Wind in Oklahoma, August 19, 2007$685,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 19, 2007$136,000 · 1.75 in hail · 20 events
- Flash Flooding in Iowa, August 19, 2007$290,000 · 2 events
- Flash Flooding and Flood in Illinois, August 19, 2007$55,000 · 6 events
- Damaging Winds in Virginia, August 19, 2007$18,000 · 50 kt wind · 14 events
- Damaging Winds in Montana, August 19, 200754 kt wind · 10 events
- Lightning Strike in Colorado, August 19, 20071 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 200751 kt wind · 4 events
- Hail in Illinois, August 19, 20071 in hail · 4 events
- Hail in Indiana, August 19, 2007$3,000 · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51027.